113 CMAAO CORONA FACTS and MYTH BUSTER: Thrombo Inflammation
Dr K K Aggarwal
With inputs from Dr Monica Vasudev
937: IMA-CMAAO Webinar on Thromboinflammation
30th May, 2020, 4-5pm
Dr KK Aggarwal, President CMAAO; Dr Ramesh K Dutta; Dr K Kalra; Dr Sanchita Sharma
Faculty” Dr VP Choudhary Consultant Hematologist Fortis Escorts Hospital
- The virus has different presentations in different patients.
o It is a viral disorder and is self-limiting in 90% patients. Antivirals should be given within 48 hours.
o The virus behaves like HIV in some patients; if lymphopenia or reduced CD4 cell count, give anti-HIV drugs
o It produces hyperimmune inflammation, so if there are signs of hyperinflammation such as high ESR, CRP and ferritin, anti-inflammatory drugs such as HCQ, indomethacin become important.
o It behaves like bacteria, so azithromycin can be given; azithromycin may cause cardiotoxicity, so doxycycline may be given.
o It produces thrombo-inflammation; fibrinogen and d-dimer levels are raised. Give anticoagulant – heparin, nafamostat
o It produces silent hypoxia; oxygen level is very low, but CO2 level is normal; the person is conscious. Lung is compliant. In such patients, oxygen supplementation with high flow nasal cannula, BiPAP (if required) and ventilator (only 1%).
o Cytokine storm and ARDS: this is terminal illness and managed as per protocol for ARDS. Non-compliant lung.
Coronavirus has a very wide spectrum of illness ranging from asymptomatic to cytokine storm. It has wide presentations, though the target organ is lung.
The immunoinflammation primarily occurs in the lungs, but the manifestations of thromboembolic phenomenon have a very wide presentation.
In the initial stages, the patients have marked leukopenia; lymphopenia in particular is a predominant feature. The platelet count may be normal or slightly low, d-dimer and ferritin (acute phase reactants) levels are very high, parallel to high CRP and procalcitonin levels. The smear shows no evidence of DIC, the fibrinogen level is normal, PT and aPTT are either normal or slightly prolonged, but d-dimer is very high, LDH is very high.
Lung pathology and pathology in other organs shows a hypercoagulable state with thromboembolic phenomenon taking place. Microthrombi are being formed, like Thrombotic thrombocytopenic purpura (TTP) but it is not TTP as there is no evidence of purpura or thrombocytopenia.
As the disease advances, d-dimer and ferritin levels keep on increasing → multiorgan failure, then the platelet count falls very rapidly → PT and aPTT are prolonged. In the later stage, it is somewhat similar to DIC.
In the initial stage of the illness, patient has predominantly thromboembolic phenomenon, a hypercoagulable state due to immunoinflammation. It mainly affects lungs, but can affect other organs also. Most patients do not have DIC like picture in the initial stage of the illness (In DIC, fibrinogen levels should be low, PT and aPTT should be prolonged, peripheral smear should show microangiopathy). But when patient develops multiorgan failure, a DIC-like picture is seen.
Monitoring: oxygen saturation, CO2; repeat CBC, platelets, d-dimer, ferritin, IL-6 every day or alternate days. Rapidly increasing levels are indicative of worsening of patient condition. Act fast. A 3- to 4-fold rise in d-dimer means a critically ill patient, who may not survive.
Patients aged 60 years or above, or those who have comorbidities, are already decompensated to some extent. Survival is better in patients with no comorbidities.
Severe and persistent lymphopenia means that the virus is acting on the bone marrow and hematopoietic system. If neutropenia also occurs, this results in secondary infections. The virus has a more fulminant course in immunocompromised patients compared to those in whom the immune system is normal.
Cytokine levels are increased in these patients (TNF or IL-1, IL-6), the cytokines act on monocyte tissue factor expression, if there acted upon by IL-1 and IL-6, they stimulate the coagulation pathway → prothrombin generation → thromboembolic phenomenon.
Multiple mechanisms are in play in the pathgenesis of thromboembolic phenomenon.
Hypoxia is one of the factors stimulating hypercoagulation.
Nafamostat is an oral anticoagulant with antiviral activity. Maximum data available is on heparin and LMWH rather than nafamostat.
Kawasaki-like syndrome in children in UK; similar data in India not available or published.
Covid toes and fingers are not an acute manifestation, they occur after patient has recovered. Probably it is due to vasculitis persisting for some time after the disease has been taken care of.
Do tests: baseline, next day and then alternate days. If d-dimer is not increasing, then once every 3 days.
Post a Comment